Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Tucson, AZ

July 23, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2008, 5:09 PM MST for Santa Cruz County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 5:09 PM MST (00:09 UTC)
Expired
Jul 23, 2008, 5:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 240009
SVRTWC
AZC023-240045-
/O.NEW.KTWC.SV.W.0047.080724T0009Z-080724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF PATAGONIA...OR 13 MILES NORTHEAST OF NOGALES...MOVING 
  NORTHWEST AT 17 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATAGONIA LAKE

LAT...LON 3138 11065 3141 11092 3166 11081 3147 11060
TIME...MOT...LOC 0009Z 134DEG 15KT 3148 11075

$$
2 follow-up statements
000 
WWUS55 KTWC 240031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST WED JUL 23 2008

AZC023-240045-
/O.CON.KTWC.SV.W.0047.000000T0000Z-080724T0045Z/
SANTA CRUZ AZ-
529 PM MST WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EASTERN SANTA CRUZ COUNTY...

AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...ESPECIALLY NEAR PATAGONIA LAKE AND THE TOWN OF 
PATAGONIA. THIS STORM WAS LOCATED NEAR PATAGONIA LAKE...OR 12 MILES 
NORTHEAST OF NOGALES...MOVING NORTHWEST AT 10 MPH. 


LAT...LON 3138 11065 3141 11092 3166 11081 3147 11060
TIME...MOT...LOC 0029Z 117DEG 8KT 3149 11079

$$
000 
WWUS55 KTWC 240044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST WED JUL 23 2008

AZC023-240053-
/O.EXP.KTWC.SV.W.0047.000000T0000Z-080724T0045Z/
SANTA CRUZ AZ-
543 PM MST WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ COUNTY WILL
EXPIRE AT 545 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS FALLEN 
BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORMS WARNING 
HAS BEEN ALLOWED TO EXPIRE AT 545 PM MST. 

HOWEVER...A STRONG THUNDERSTORM 15 MILES SOUTH OF PATAGONIA MAY 
PRODUCE ANOTHER STRONG THUNDERSTORM OUTFLOW WIND UP TO 40 MPH 
THROUGH 615 PM MST.

LAT...LON 3138 11065 3141 11092 3166 11081 3147 11060
TIME...MOT...LOC 0043Z 117DEG 8KT 3150 11082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:05 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 2:05 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST WED JUL 23 2008

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE MOVING ACROSS NORTHERN
MEXICO WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA
TONIGHT. DECREASED THUNDERSTORM ACTIVITY IS ON TAP THURSDAY AND
FRIDAY AS DRIER AIR ALOFT MOVES ACROSS THE AREA. FOR THIS WEEKEND...
THE REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO BRING
AN INCREASED CHANCE OF THUNDERSTORMS TO SOUTHEAST ARIZONA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED-SCATTERED MOSTLY LESS
THAN 40 DBZ ECHOES ACROSS FAR NRN GREENLEE COUNTY AT 2100Z. THE REST
OF SE AZ WAS VOID OF PRECIP ECHOES. CYCLONIC CIRCULATION FEATURE TO
MOVE WWD ACROSS NRN OLD MEXICO TONIGHT. AIRMASS ACROSS SE AZ
ESPECIALLY VICINITY TUCSON METRO AREA WORKED-OVER FROM MCS EARLIER
THIS MORNING. HOWEVER ENOUGH MOISTURE AND SYNOPTIC-SCALE ASCENT TO
JUSTIFY THE MENTION OF SCATTERED SHOWERS/THUNDERSTORMS AREAWIDE THIS
EVENING. FOR NOW WILL ALSO MAINTAIN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AREAWIDE AFTER MIDNIGHT...AND WILL DEFER TO THE
EVENING SHIFT TO MODIFY THIS SCENARIO ACCORDINGLY.

NO CHANGES OF SIGNIFICANCE WERE MADE TO PREVIOUSLY ISSUED FORECASTS
THAT DEPICT DECREASED CONVECTIVE ACTIVITY THUR-FRI. THEREAFTER...
UPSWING IN SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND AS UPPER
LEVEL REMNANTS OF TROPICAL SYSTEM DOLLY DEPICTED VIA VARIOUS NWP
MODELS TO SPREAD NWWD TOWARD THIS FORECAST AREA. FOR FURTHER DETAIL
PLEASE REFERENCE WMO HEADER FXUS02 KWBC/AWIPS HEADER PMDEPD/. THERE
WILL BE AN INCREASED POTENTIAL FOR LOCALLY HEAVY DOWNPOURS
ASSOCIATED WITH THE DEEPER REMNANT TROPICAL MOISTURE. OPTED FOR A
BLEND OF GFSX MOS GUIDANCE VALUES AND CLIMO POPS DURING THE MON-WED
PERIOD. WARMER THUR WITH DAYTIME TEMPS THUR-FRI TRENDING CLOSE TO
NORMAL FOR LATE JULY. BELOW NORMAL DAYTIME TEMPS SAT INTO EARLY NEXT
WEEK.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA ACROSS SE AZ INTO TONIGHT.
CLOUD DECKS GENERALLY 5-7K FT AGL THOUGH CEILINGS AS LOW AS 1-3K FT
AGL VICINITY +TSRA. HIGHER TERRAIN OCCASIONALLY OBSCURED INTO
TONIGHT. GENERALLY LIGHT SURFACE WINDS THOUGH GUSTS NEAR 35 KTS
VICINITY STRONGEST THUNDERSTORMS. ACTIVITY TO DECREASE AFTER 24/07Z
INTO THURSDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 1:47 PM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST WED JUL 23 2008

AZZ029-032>034-241200-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
147 PM MST WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND CLOUDS THIS MORNING STABILIZED THE ATMOSPHERE...WHICH HAS
SIGNIFICANTLY REDUCED THE THREAT OF STRONG THUNDERSTORMS TODAY.
HOWEVER...SOME SUNSHINE HAS ALLOWED THE ATMOSPHERE TO RECOVER
SOMEWHAT...SO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
THE MOUNTAINS THROUGH EARLY EVENING...WITH A FEW POSSIBLY GETTING
PUSHED WEST INTO THE VALLEYS AT 10 TO 15 MPH. MOST OF THE
THUNDERSTORMS WILL DIMINISH AFTER SUNSET...ALTHOUGH WITH AN UPPER
LEVEL DISTURBANCE PASSING ACROSS NORTHWEST MEXICO TONIGHT...THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL BE REDUCED THURSDAY AND FRIDAY AS
DRIER AIR ALOFT SPREADS INTO SOUTHEAST ARIZONA. ATTENTION WILL
THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...WHICH
WILL SPREAD TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF
HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF
NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN
THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON
FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS
WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO
MONITOR FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-241200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
147 PM MST WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR ALOFT HAS BEGUN TO STABILIZE THE ATMOSPHERE. HOWEVER
WITH PLENTY OF SUNSHINE TODAY AND A WEAK TEMPERATURE BOUNDARY
LEFT OVER FROM THUNDERSTORMS THIS MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THROUGH
EARLY EVENING...WITH A FEW GETTING PUSHED WEST INTO THE VALLEYS
AT 10 TO 15 MPH. GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN WILL
BE THE MAIN THREATS FROM THESE STORMS...MOST OF WHICH WILL DIMINISH
AFTER SUNSET. MOST OF THE THUNDERSTORMS WILL DIMINISH AFTER
SUNSET...ALTHOUGH WITH AN UPPER LEVEL DISTURBANCE PASSING ACROSS
NORTHWEST MEXICO TONIGHT...THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL BE REDUCED SOMEWHAT THURSDAY AND
FRIDAY AS DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST
ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON
HURRICANE DOLLY...WHICH WILL MOVE TOWARD THE DESERT SOUTHWEST
THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT
OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL
REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE
PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND
THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND
SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-241200-
WESTERN PIMA COUNTY-
147 PM MST WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR HAS SPREAD INTO WESTERN PIMA COUNTY TODAY. THUS ONLY AN
STRAY SHOWER OR THUNDERSTORM IS EXPECTED THIS EVENING...MAINLY NEAR
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL BE MINIMAL THURSDAY AND FRIDAY AS
DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST ARIZONA. ATTENTION
WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...
WHICH ARE EXPECTED TO SPREAD TOWARD THE DESERT SOUTHWEST THIS
WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER
THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS
WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE
PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND
THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND
SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 23, 1:46 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        SAHUARITA               31.96N 110.95W
07/22/2008                   PIMA               AZ   NEWSPAPER

            *** 1 INJ *** 18 YEAR OLD MAN STRUCK WHILE WORKING ON A
            ROOF. TIME APPROXIMATE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 23, 8:15 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz30 min
Jul 24, 4:58 PM MSTAreal Flood AdvisoryTWCPima92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.